Pennsylvania, 2012

Flood in Pennsylvania, January 27, 2012

January 27, 2012 · NWS PBZ · 1 event in 1 county or zone

Low pressure moving across the Upper Ohio Valley produced rainfall of around an inch in 12 hours across the region. With saturated ground this was enough to bring streams and creeks out of their banks across northern Venango county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the Upper Ohio Valley produced rainfall of around an inch in 12 hours across the region. With saturated ground this was enough to bring streams and creeks out of their banks across northern Venango county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 27, 4:03 AM EST, 58 minutes earlier.

Area forecast discussion, Jan 27, 4:03 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 AM EST FRI JAN 27 2012

.SYNOPSIS...
AS A COLD FRONT PUSHES EAST OF THE AREA THIS MORNING TEMPERATURES
WILL BE STEADY OR FALL TODAY ALONG WITH SCATTERED RAIN OR SNOW
SHOWERS. IT WILL BE SEASONABLE FOR THE WEEKEND WITH PERIODS OF
MAINLY SNOW SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
ELONGATED SURFACE LOW NOW CROSSING WESTERN PA WITH COLD FRONT
BEGINNING TO ACCELERATE EAST AS LOW PRESSURE PASSES. DEEP MOISTURE
HAS BEEN SWEPT EAST OF THE RIDGES BUT WRAP MOISTURE COMBINED WITH
PASSING OF UPPER TROUGH ACROSS THE OHIO VALLEY MIDDAY WILL BRING
SHOWERS THAT WILL MIX WITH SNOW BEFORE QUICKLY ENDING LATE DAY.
MORNING HIGH TEMPERATURES AS COLD ADVECTION WILL DOMINATE WITH
GUSTY WEST WINDS TO 30 TO 35 MPH.

RIDGING WILL BRIEFLY MOVE IN TONIGHT WITH DRY AND COLD CONDITIONS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A PAIR OF FAST MOVING CLIPPER TYPE SYSTEMS WILL MOVE ACROSS THE
GREAT LAKES BRINGING MAINLY SNOW SHOWERS SATURDAY AND AGAIN
SUNDAY. MAY BE A MIX TO RAIN FOR A TIME ACROSS THE SOUTH. DOES NOT
APPEAR ANY SIGNIFICANT SNOWFALL WILL OCCUR AS MOISTURE WILL BE
LIMITED AND ONLY A BRIEF WINDOW FOR LAKE FETCH. TEMPERATURES WILL
AVERAGE NEAR NORMAL.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NORTHWESTERLY FLOW ON MONDAY AS HIGH PRESSURE BUILDS IN FROM THE
SOUTHWEST. WILL KEEP THE FORECAST DRY MOST OF MONDAY INTO EARLY
TUESDAY. TEMPERATURES ON MONDAY WILL BE A BIT BELOW NORMAL.

A FRONTAL BOUNDARY WILL APPROACH THE AREA FROM THE NORTHWEST ON
TUESDAY AND CROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY. THIS WILL
BRING A MIX OF RAIN AND SNOW SHOWERS, CHANGING OVER TO ALL RAIN ON
WEDNESDAY. AFTER WEDNESDAY, THERE IS UNCERTAINTY WITH AN APPROACHING
AMPLIFIED TROUGH FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY. THUS,
A SCHC OF RAIN/SNOW SHOWERS IS FORECAST. TEMPERATURES WILL BE 5 TO
10 DEGREES ABOVE NORMAL FOR TUESDAY INTO THURSDAY.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
A WIND SHIFT TO THE SW WITH PASSAGE OF THE LOW DURING THE PREDAWN
HOURS. CONDITIONS ARE EXPECTED TO IMPROVE TO MVFR BY THIS
AFTERNOON. SURFACE WINDS ARE FORECAST TO INCREASE TO NEAR 15KT
WITH GUSTS TO 25 KT WITH A STEEPENING LOW LEVEL LAPSE RATE IN THE
WAKE OF SURFACE LOW.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
HIGH PRESSURE IS FORECAST TO BUILD BRIEFLY FOR A BREAK FROM
PRECIPITATION ON FRIDAY NIGHT AND EARLY SATURDAY. POTENTIAL FOR
RESTRICTIONS SHOULD CONTINUE THRU THE WEEKEND AS A SERIES OF UPPER
DISTURBANCES GENERATE SHRA/SHSN FOR MOST TERMINALS. VFR CONDITIONS
ARE THEN ANTICIPATED MONDAY AND TUESDAY UNDER HIGH PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jan 27, 4:06 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EST FRI JAN 27 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-280915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
406 AM EST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 27, 2:53 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 AM EST FRI JAN 27 2012

MDZ001-PAZ031-075-076-WVZ021>023-041-270915-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARION WV-
MONONGALIA WV-PRESTON WV-TUCKER WV-
253 AM EST FRI JAN 27 2012

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT EASTERN MARION...
GARRETT...MONONGALIA...PRESTON...SOUTHEASTERN GREENE...SOUTHERN
FAYETTE AND TUCKER COUNTIES...

AT 251 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
3 MILES WEST OF CASSVILLE TO 19 MILES SOUTHWEST OF PHILIPPI...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MONONGAH...           MCCURDYVILLE...       GRANT TOWN...
  FAIRMONT...           DAYBROOK...           BLACKSVILLE...
  BENTONS FERRY...      BARRACKVILLE...       COLFAX...
  RIVESVILLE...         MOUNT MORRIS...       CASSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3897 7952 3904 7978 3910 7980 3913 7984
      3923 7982 3930 7990 3944 7991 3945 7994
      3938 8007 3942 8025 3975 8021 3973 7904
      3947 7908 3929 7929 3919 7948 3920 7929
      3909 7935 3907 7929 3896 7934
Special weather statement, Jan 27, 3:38 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 AM EST FRI JAN 27 2012

PAZ023-073>076-270915-
FAYETTE PA-FAYETTE RIDGES PA-INDIANA PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-
338 AM EST FRI JAN 27 2012

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT EASTERN FAYETTE...
EASTERN WESTMORELAND AND SOUTHERN INDIANA COUNTIES...

AT 332 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
3 MILES NORTHWEST OF NEW ALEXANDRIA TO ELLIOTTSVILLE...MOVING EAST AT
30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SALTSBURG...          NEW ALEXANDRIA...     MOUNT PLEASANT...
  GREENSBURG...         FARMINGTON...         ELLIOTTSVILLE...
  CONNELLSVILLE...      CHALKHILL...          OHIOPYLE...
  LATROBE...            DONEGAL...            MARKLEYSBURG...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4036 7899 4013 7916 4009 7925 3990 7940
      3985 7941 3981 7936 3975 7939 3972 7939
      3972 7966 4052 7951 4052 7890

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Venango

When
January 27, 5:01 AM EST to 8:00 AM EST
Where
Venango County, 0.64 mi S of Rouseville to 0.86 mi NE of Walnut Bend
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.461, -79.699

Emergency management reported numerous roads closed across the northern part of the county with streams and creeks out of their banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356483.